TIPS TO HELP AVOID
PITFALLS OF POLYPHARMACY
By Sit and Be Fit TV host
Mary Ann Wilson, RN
Polypharmacy is a relatively new term used to describe the effects of taking many different medications concurrently to manage different conditions. The use of multiple medications is a growing problem, especially for older adults. Over-the-counter drugs such as acetaminophen, ibuprofen, and aspirin can also contribute to the problem.
Generally, the more drugs a person takes, the greater the risk for adverse reactions. One of the biggest problems of polypharmacy is “balance impairment” leading to an increase in fall risk. Dizziness, leg weakness and confusion are some of the common symptoms related to negative drug interactions.
The drug categories most commonly involved in adverse reactions are cardiovascular agents, antibiotics, diuretics, anticoagulants, hypoglycemics, steroids, opioids, anticholinergics, benzodiazepines, and nonsteroidal anti-inflammatory drugs.
What can you do to avoid the pitfalls of polypharmacy?
- Have all your prescriptions filled at one pharmacy.
- Ask your pharmacist to review your medications, including over-the-counter drugs, for possible interactions.
- Check with your prescribing physician to confirm that you still need to be taking each medication.
- Do what you can to reduce the number of over-the-counter medications you are taking.
- Avoid alcohol consumption.
Because balance plays such an important role in healthy aging and injury prevention, it’s important to rule out drug interactions as a contributing factor to balance deficits. It’s far better to be proactive and do what you can to eliminate fall risks than to compensate by limiting activities because of unsteady legs. Your quality of life is worth fighting for. Work with your doctors to reduce the number of medications you take and educate yourself about the other recommendations from the CDC (Centers for Disease Control and Prevention) for reducing fall risk.
Recommended Sit and Be Fit workouts to improve balance: